X
GO

Agitation

As death approaches, some people develop confusion or agitation, which can be distressing.
Any reversible causes of agitation, such as unbearable pain, should be identified and managed appropriately.
Agitation and restlessness may accompany delirium.

Medicines Information

Open Access

palliAGEDgp Smartphone application Tasmanian Adult Palliative Care Formulary

Therapeutics

Open access

Tasmanian Care Management Guidelines

Subscription required

Therapeutic Guidelines: Palliative Care

Remember

  • Increasing agitation may be a sign of uncontrolled pain in a patient with dementia.
  • Medicines can contribute to akathisia and restlessness, for example, antiemetics and antipsychotics.
  • In the agitated patient with cognitive impairment, check for urinary retention and faecal impaction.
  • Sudden onset of confusion or altered mental state, especially if it fluctuates, is delirium until proven otherwise.

This content was developed for the Decision Assist program, and is managed by CareSearch.

This page was updated on 30 November 2017